The U.S. Food and Drug Administration announced on March 13, 2009, agreements with five partners to study the effects of anesthetics and sedatives on the neurocognitive development of infants and young children. Exposure to some anesthetics and sedatives is associated with memory and learning deficits and other neurodegenerative changes in the central nervous system, according to research using juvenile animal models by the FDA’s National Center for Toxicological Research (NCTR). Insufficient human data exists to either support or refute the possibility that similar effects could occur in children. The FDA hopes to develop this data through the Safety of Key … Read the rest
Matter of Eli H. v. Barbara H., nn-01297-08, decided on November 28, 2008 by Judge Barbara R. Potter of St. Lawrence County Family Court, required the court to balance the religious beliefs of “loving, caring parents” of an infant born on April 1, 2007 with life-threatening congenital heart defects with the court’s duty as “parens patriae” to ensure the infant’s health and safety.
The heart defects were initially treated by the surgical insertion of a shunt between his aorta and his pulmonary artery to increase the blood flow to his lungs. Due to the infant’s growing body, the shunt … Read the rest
In Lizardi v. Westchester County Health Care Corp, 1990/03, a father is seeking to recover damages for the wrongful death of his 7-month infant son Marc Ryan Lizardi who was strangled by his mother, Susan Moody, on February 25th, 2001. The infant’s father is suing Dr. Scott Marder, who was not the treating physician for Ms. Moody during her admission to defendant Stony Lodge Hospital, but had treated her on at least one occasion during that stay during the weeks preceding the tragic event.
The doctor made a pre-answer motion to have the case dismissed against him … Read the rest
For many years, doctors have been discouraging the use of baby powder for infants. Though it works well as a drying agent and fights against rashes, ointments are now the preferred remedy for diaper-related rashes. Have you wondered why? Talcum powder, which contains the mineral talc, is potentially harmful to infants, and it should never be used as a powder during diaper changing. Inhaled talcum powder causes serious breathing complications.
Talcum powder is toxic if swallowed. Inhaling talcum powder can cause twitching, fever, cough, breathing problems, convulsions, and collapse. Asbestos and products containing asbestos are not limited to industrial … Read the rest
What parent could not be concerned upon hearing worrisome reports that bisphenol A (BPA), a chemical used in many polycarbonate plastics and epoxy resins such as plastic baby bottles, is dangerous to their newborns. The federal government and others are now studying this issue, but are not reaching the same conclusions as each other. Most recently, a final report released September 3, 2008, by the National Toxicology Program (NTP), finding that BPA is of some concern for effects on development of the prostate gland and brain and for behavioral effects in fetuses, infants and children.
Some concern is the midpoint … Read the rest